MAUDE Adverse Event Report: STRYKER TRAUMA KIEL STRIKE PLATE T2 FEMUR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL STRIKE PLATE T2 FEMUR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-0150
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported that the surgeon hit the strike plate attached to the targeting arm and as he did so the strike plate threads broke inside the targeting arm.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation.And matches the alleged failure mode.The device inspection revealed, the following: physical examination of the returned device showed, the strike plate to be broken at the threaded part.The breakage pattern has the characteristic, that a chunk of the material between two levels of threads has been chopped off creating a missing "window" of material.Under microscope, it can clearly be seen that the surface below the connected threads presents a crack.The device was manufactured in 2002, so it can be said, that it has performed its function in the previous surgeries as intended without any reported failure.Since it has been long in use, thus a normal weakened structural integrity, due to repeated reprocessing cycles is considered possible.The analysis of the material at the surface of the broken threads shows multiple secondary fractures (cracks in the material).Which are most probably, due to the fatigue of the material under bending stresses.This could have induced pre-damage to the material.Which would have finally gave in, because of torsional overload.Impact marks are also visible on the surface of proximal part of strike plate.A review of the device history for the reported lot, did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found, during the investigation.A review of the labeling did not indicate, any abnormalities.The instructions for use instructs user that: ¿do not hit instruments unless, they are specifically intended for impaction.Never hit targeting devices or elastosil handles other than those with an integrated strike plate! always treat the instrument carefully to avoid surface damage or alterations to the geometry.The design of the instrument must not be modified in any way.The stryker instructions for cleaning: sterilization, inspection and maintenance help to determine whether an instrument is in good condition or must be replaced, due to excessive wear or obvious defects.Before the surgical procedure, ensure that all components prepared for the procedure function correctly with each other.During the procedure, repeatedly check that the connections between the instruments or between implants.And instruments required for the precise positioning and fixing are secure¿.Based on investigation, the root cause was attributed to a normal wear related issue.The device was manufactured in 2002, so it can be said, that it has performed its function in the previous surgeries as intended without any reported failure.Since it has been long in use, thus a normal weakened structural integrity, due to repeated reprocessing cycles is considered possible.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
It was reported, that the surgeon hit the strike plate attached to the targeting arm.And as he did so, the strike plate threads broke inside the targeting arm.

Brand Name
STRIKE PLATE T2 FEMUR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11278327
Report Number0009610622-2021-00257
Device Sequence Number14100753
Product Code LXH
UDI-Device Identifier04546540196088
UDI-Public04546540196088
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-0150
Device Catalogue Number18060150
Device Lot NumberK469133
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2021
Initial Date Received by Manufacturer 01/21/2021
Supplement Date Received by Manufacturer04/21/2021
Initial Report FDA Received Date02/04/2021
Supplement Report FDA Received Date05/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1